| Model Number |
1DLMC07 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Hematoma (1884); Unspecified Infection (1930)
| Date of Event |
01/08/2013
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent open incisional ventral hernia repair on (b)(6) 2008 whereby two gore® dualmesh® biomaterial were implanted.The complaint alleges that on (b)(6) 2013 and (b)(6) 2013, additional procedures occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: additional surgeries; emesis; disruption of internal mesh on fascia/fascial mesh separation; heavy post-op bleeding; adhesions; bowel obstruction; mesh removal; wound vac; pain & suffering.Additional event specific information was not provided.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant procedure #1: incisional hernia repair with mesh placement.Implant: gore® dualmesh® biomaterial ref: 1dlmc07; lot: 05053731 implant date: (b)(6) 2008 [hospitalization (b)(6) 2008 ¿ (b)(6) 2008].(b)(6) 2008: (b)(6).Operative report.Pre- and postoperative diagnosis: incisional hernia, status post abdominal aortic aneurysm resection.Anesthesia: general.Complications: none.Specimens: none.Procedure: ¿the patient was brought from the ward to the operating suite and placed in the supine position.He underwent general anesthesia and his abdomen was prepped and draped in a sterile fashion.A generous midline incision was made following the previous incision as a guide.The patient was noted to have a large ventral hernia.Adhesions were taken down and the fascial edges identified.Dual mesh was then cut to size.It was probably 20 x 30 centimeter mesh trimmed in elliptical fashion and then sewn with 0 prolene suture beginning inferiorly along the left lateral edge and then along the right lateral edge with running sutures and knots probably every 4 to 5 inches.The umbilicus was resuspended and then the area was closed with running vicryl and then staples on the skin.An abdominal binder was placed and the patient aroused and taken to recovery for later transfer to the floor and routine postoperative care.Final count was correct.There were no intraoperative complications.Blood loss was minimal.¿ (b)(6) 2008: (b)(6).Ref: 1dlmc07; lot: 05053731.W.L.Gore & associates, inc.Size: n/a.Quantity: 1.The records confirm gore® dualmesh® biomaterial (ref: 1dlmc07; lot: 05053731) was implanted during the procedure.Implant procedure #2: exploratory laparotomy with opening of recent laparotomy and evacuation of hematoma.Closure with added mesh, 10 x 15 centimeters along the right fascial edge and drain of hernia cavity.Implant date: (b)(6) 2008 [hospitalization (b)(6) 2008] (b)(6) 2008: (b)(6).Operative report.Pre- and postoperative diagnosis: postoperative fascial mesh separation.Intraabdominal hematoma.Anesthesia: general.Specimens: none.Complications: none.Procedure: ¿the patient was placed in a supine position on the operating room table, and previous laparotomy was opened.The patient was noted to have separation of the fascial mesh border along the mid portion of the right rectus sheath with intraabdominal contents expressed into the soft tissue area.This was placed back into the abdominal cavity and examination revealed some hematoma, which was evacuated and no evidence of active bleeding was noted, and a second piece of dual mesh was cut, 10 x 15 centimeters in an elliptical fashion and sewn to the mesh that was present and along the right fascial edge revealing some of the tension.A jackson-pratt drain was placed in the soft tissue and the area was irrigated and closed with staples.Dressing was applied.The patient was aroused and taken to recovery for later transfer to the floor and routine postoperative care.The final count was correct.There were no intraoperative complications.Blood loss was minimal.¿ (b)(6) 2008: (b)(6).Implant sticker : gore® dualmesh® biomaterial ref: 1dlmc03; lot: 05447094.W.L.Gore & associates, inc.Size: n/a.Quantity: 1.The records confirm gore® dualmesh® biomaterial (ref: 1dlmc03; lot: 05447094) was implanted during the procedure.(b)(6) 2008: (b)(6).Discharge summary.Principal diagnoses: 1.Incisional hernia.2.History of laparotomy for abdominal aortic aneurysm repair.3.Postoperative emesis with disruption of internal mesh on fascia.4.History of tobacco use.5.Postoperative anemia.Hospital course: ¿on the day of admission, he was taken to the operating room and underwent mesh repair using a gore-tex dual mesh under general anesthesia.Postoperatively, he had some emesis that first morning and was started on some clear liquids.He began having some bloody drainage from his incision.He began to increase his diet, but he continued to have problems with coughing and emesis with bloody drainage from his midline.Hemoglobin dropped from 13 to 9 so a ct was ordered to assess for intra-abdominal hematoma even though the patient remained hemodynamically stable.Ct scan brought up the concern about partial disruption of the right midportion of the dual mesh from the edge of the rectus.Fluid was in the abdomen and above the mesh, so re-exploration was planned.Hematoma was evacuated and repair of the fascial separation was performed.A second piece of dual mesh was cut to size and less tension applied to the rectus.After this, he felt much better.His hemoglobin remained stable, around 9 to 9.5.A blake drain was placed above the dual mesh.He was started on some toprol xl for some hypertension and progressed over the next few days as noted in the progress notes.The jackson-pratt was observed; and, once it became minimal, it was discontinued and he was allowed to be discharged home with followup arranged in the office.¿ relevant medical information: no interim medical records.Explant procedure #1: removal abdominal wall mesh.Vacuum-assisted negative pressure wound therapy closure.Explant date: (b)(6) 2013 [hospitalization: (b)(6) 2013 ¿ (b)(6) 2013].(b)(6) 2013: (b)(6).Operative report.Pre- and postoperative diagnosis: 1.Infected abdominal wall mesh.2.History of ventral hernia repair.3.History of abdominal aortic aneurysm repair.Anesthesia: general.Estimated blood loss: n/a.Specimens: culture from wound cavity.Drains: n/a.Procedure: ¿the patient was placed in the supine position.He had a distant history of a ventral hernia repair with mesh and had two draining sinuses at the inferior aspect of a large laparotomy wound.He has scars consistent with previous ventral laparotomy and retention sutures.Initially, a low or an incision was opened, some old scar was removed in the tunnel from the 2 sinus tracts joined, and continued towards the right upper quadrant.This was unroofed and there was a large piece of mesh, which was removed, and the wound was irrigated with bacitracin and made hemostatic.A large wound vac was the cut to size and placed in the cavity and a culture obtained from the cavity prior to the sponge being placed.The wound vac was attached and noted to function appropriately and he was aroused and taken to recovery for transfer to the floor and continued inpatient status on iv antibiotics with plans for delayed primary closure in a few days if the wound is healing well.¿ (b)(6) 2013: (b)(6).Pathology report.No pathology report provided.Explant procedure #2: delayed primary closure.Explant date: (b)(6) 2013 [hospitalization: (b)(6) 2013 ¿ (b)(6) 2013].(b)(6) 2013: (b)(6).Operative report.Pre- and postoperative diagnosis: 1.Abdominal wound.2.Infected mesh following ventral hernia repair.Anesthesia: general.Specimens: none.Complications: none.Procedure: ¿the patient was placed in the supine position and wound vac was removed from recent surgery where he had an infected piece of mesh removed from an old ventral hernia repair.The wound was irrigated with antibiotic solution after a wet prep and drape.Exploration revealed just one tiny piece of old dualmesh and this was removed as well and then the wound was closed in layers with 0 vicryl, 3-0 vicryl, and staples.Dressing was applied and the patient aroused, taken to recovery for later transfer to the floor and routine postoperative care.¿ (b)(6) 2013: (b)(6).Pathology report.No pathology report provided.(b)(6) 2013: (b)(6).Discharge summary.Discharge diagnoses: 1.Infected abdominal wall mesh.2.History of ventral hernia repair.3.History of abdominal aortic aneurysm repair.Hospital course: the patient is a 56-year-old very pleasant caucasian male who was admitted for removal of abdominal wall mesh on (b)(6) 2013.A vacuum-assisted negative pressure wound therapy closure device was applied immediately after surgery.The patient suffered no complications during the surgery and continued to do well post-operatively.On postoperative day #1, he was ambulatory and was complaining of very minimal pain.The wound vac drainage was minimal.Culture from the wound was significant for light growth enterobacter cloacae complex, moderate growth enterobacter.He was taken back to the or on operating room on thursday, january 10, and the wound was closed.Once again, the patient stated he had very minimal discomfort, did not require any oral or iv pain medications.He was ambulating well, tolerating a diet, his incision was clean, dry, and intact.He continued to do well, was ambulatory, hemodynamically stable and neurologically intact.Because of these findings, he was deemed suitable for discharge in (b)(6).¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect h6: updated investigation finding h6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant #1 preoperative complaints: (b)(6) 2008: (b)(6).(b)(6).Preoperative diagnosis: incisional hernia, status post abdominal aortic aneurysm resection.Implant #1 procedure: incisional hernia repair with mesh placement.[implant: gore® dualmesh® biomaterial, 1dlmc07/05053731, 20cm x 30cm x 1mm thick.] implant #1 date: (b)(6) 2008 [hospitalization (b)(6) 2008].(b)(6) 2008: (b)(6).(b)(6).Operative report.Postoperative diagnosis: incisional hernia, status post abdominal aortic aneurysm resection.Anesthesia: general.Complications: none.Specimens: none.Procedure: ¿the patient was brought from the ward to the operating suite and placed in the supine position.He underwent general anesthesia and his abdomen was prepped and draped in a sterile fashion.A generous midline incision was made following the previous incision as a guide.The patient was noted to have a large ventral hernia.Adhesions were taken down and the fascial edges identified.Dual mesh was then cut to size.It was probably 20 x 30 centimeter mesh trimmed in elliptical fashion and then sewn with 0 prolene suture beginning inferiorly along the left lateral edge and then along the right lateral edge with running sutures and knots probably every 4 to 5 inches.The umbilicus was resuspended and then the area was closed with running vicryl and then staples on the skin.An abdominal binder was placed and the patient aroused and taken to recovery for later transfer to the floor and routine postoperative care.Final count was correct.There were no intraoperative complications.Blood loss was minimal.¿ (b)(6) 2008: (b)(6).Implant sticker: gore® dualmesh® biomaterial ref: (b)(4); lot: 05053731.W.L.Gore & associates, inc.Size: n/a.Quantity: 1.Implant #2 preoperative complaints: (b)(6) 2008: (b)(6).(b)(6).Preoperative diagnosis: postoperative fascial mesh separation.Intraabdominal hematoma.Implant #2 procedure: exploratory laparotomy with opening of recent laparotomy and evacuation of hematoma.Closure with added mesh, 10 x 15 centimeters along the right fascial edge and drain of hernia cavity.[implant: gore® dualmesh® biomaterial, 1dlmc03/05447094, 10cm x 15cm x 1mm thick, oval.] implant #2 date: (b)(6) 2008 [hospitalization (b)(6) 2008].(b)(6) 2008: (b)(6).(b)(6).Operative report.Postoperative diagnosis: postoperative fascial mesh separation.Intraabdominal hematoma.Anesthesia: general.Specimens: none.Complications: none.Procedure: ¿the patient was placed in a supine position on the operating room table, and previous laparotomy was opened.The patient was noted to have separation of the fascial mesh border along the mid portion of the right rectus sheath with intraabdominal contents expressed into the soft tissue area.This was placed back into the abdominal cavity and examination revealed some hematoma, which was evacuated and no evidence of active bleeding was noted, and a second piece of dual mesh was cut, 10 x 15 centimeters in an elliptical fashion and sewn to the mesh that was present and along the right fascial edge revealing (sic) some of the tension.A jackson-pratt drain was placed in the soft tissue and the area was irrigated and closed with staples.Dressing was applied.The patient was aroused and taken to recovery for later transfer to the floor and routine postoperative care.The final count was correct.There were no intraoperative complications.Blood loss was minimal.¿ (b)(6) 2008: (b)(6).Implant sticker: gore® dualmesh® biomaterial ref: (b)(4); lot: 05447094.W.L.Gore & associates, inc.Size: n/a.Quantity: (b)(6) 2008: (b)(6).(b)(6).Discharge summary.Principal diagnoses: incisional hernia.History of laparotomy for abdominal aortic aneurysm repair.Postoperative emesis with disruption of internal mesh on fascia.History of tobacco use.Postoperative anemia.Hospital course: ¿on the day of admission, he was taken to the operating room and underwent mesh repair using a gore-tex dual mesh under general anesthesia.Postoperatively, he had some emesis that first morning and was started on some clear liquids.He began having some bloody drainage from his incision.He began to increase his diet, but he continued to have problems with coughing and emesis with bloody drainage from his midline.Hemoglobin dropped from 13 to 9 so a ct was ordered to assess for intra-abdominal hematoma even though the patient remained hemodynamically stable.Ct scan brought up the concern about partial disruption of the right midportion of the dual mesh from the edge of the rectus.Fluid was in the abdomen and above the mesh, so re-exploration was planned.Hematoma was evacuated and repair of the fascial separation was performed.A second piece of dual mesh was cut to size and less tension applied to the rectus.After this, he felt much better.His hemoglobin remained stable, around 9 to 9.5.A blake drain was placed above the dual mesh.He was started on some toprol xl for some hypertension and progressed over the next few days as noted in the progress notes.The jackson-pratt was observed; and, once it became minimal, it was discontinued and he was allowed to be discharged home with followup arranged in the office.¿ relevant medical information (b)(6) 2012: (b)(6).(b)(6).History & physical.Chief complaint: nausea, vomiting, abdominal pain.Consult to dr.(b)(6).History of present illness: ¿56 y/o [year old] male with onset of crampy abdominal pain on monday, pain became progressively worse.He began throwing up after lunch on monday and has not been able to tolerate po [oral] intake since.His emesis resembles attempted po intake.No blood, no green fluid.By monday evening he began having chills, feeling sweaty and cold.Last bowel movement was wednesday.He had to strain a lot and reports the stool as less volume than he expected, and harder than usual.Last bowel movement prior to that was 5 days prior (one week ago today).He denies dysuria, denies diarrhea, blood per rectum, describes his normal bowel routine as a large movement q [every] 2-3 days.He denies hemorrhoids, having to strain to have a bowel movement normally.He denies swelling in ankles, wrists, testicles.But does report abdomen has been bigger and tighter this week.¿ partial explant #1 preoperative complaints: (b)(6) 2012: (b)(6).(b)(6).Indications: ¿the patient is a 56 year old gentleman who came in to the ec with a several day history of abdominal pain, nausea, and vomiting.Had not had a bowel movement for several days.He had a history of aneurysm, open aneurysm repair in the past and had developed a hernia, which was fixed with mesh.At some point, he had surgery again to repair recurrent hernia with mesh, and now has had a ct scan, which reveals a large hernia on the left side of the abdomen that appears to be coming around the side of the mesh, as well as other small hernias, and ultimately an area of transition deep within the abdomen that did not appear to be associated with hernias.The decision was made to take the patient to the operating room.¿ partial explant #1 procedure: exploratory laparotomy.Extensive lysis of adhesions.Complex incisional hernia repair with mesh.Partial explant #1 date: (b)(6) 2012 [hospitalization (b)(6) 2012] (b)(6) 2012: (b)(6).(b)(6).Operative report.Assistant: (b)(6).Pre- and postoperative diagnosis: small bowel obstruction.Multiple incisional hernias.Anesthesia: general.Specimens: none.Ebl: 200 ml.Condition: stable.Procedure: ¿the patient was brought to the operating room, laid in supine position on the operative table.After institution of adequate general anesthesia, the patient's abdomen was sterilely prepped and draped.A foley catheter had been placed prior to surgery.Timeout was obtained.A midline incision was made through the old scar.We carefully dissected down through the subcutaneous tissues to the level of what was the hernia sac.We entered the peritoneal cavity without injuring the bowel.The incision was continued to be opened along its length from the xiphoid down to the pubis.Once in the abdomen, we began taking down omentum from the side wall, which took several hours.Coupled with the number of adhesions that were taken down, as well between the loops of bowel.The patient was found to have a very large hernia extending in the left side of the abdomen.The bowel was pulled out of this hernia and placed back in the abdominal cavity.This allowed us to lengthen our incision further inner loop.As we came down the midline, we stayed to the left of the mesh and we were able to remove a large portion of it.Once the adhesions were freed and we were in the peritoneal cavity, we ran the bowel, took down further inner loop adhesions, and ultimately found the source of the obstruction, which was deep in the abdomen and was a band of adhesions around a single loop of bowel, causing a strictured area.The bowel in that area, as well as the remainder of the small bowel, was normal in appearance with good blood flow and no sign of early ischemia or necrosis.The bowel was run, and there were no further areas of obstruction noted.We then turned our attention to closure of the abdomen.Further adhesions had to be taken down from the sidewalls.The rectus muscles themselves were separated and found to lay out far laterally on either side.Decision was made to close with mesh as a bridge.We used a 25 cm x 20 cm piece of strattice.A 0-prolene suture was started at the superior most aspect of the incision and run interiorly along the right side, incorporating the rectus muscle.We continued in a similar fashion around the entire circumference of the mesh using 4 different prolene sutures that were tied end to end.We did this carefully, so as not to injure the bowel.Ultimately, at the end of the procedure before the last few sutures were placed, the remainder of the bowel was placed in the abdomen and the mesh was anchored down completely.At this time, we did not feel the patient would tolerate complete component separation.He had a lot of edema from his bowel obstruction and so again, we decided to leave this strattice mesh as a bridge.The subcutaneous tissue underlying the skin on either side was undermined, which gave us adequate tissue to pull together over the mesh in the midline without tension.We placed six 0-nylon interrupted sutures from superior to inferior with gap in between to take the tension off.Next, the skin edges were everted and closed with staples.The patient tolerated procedure well.All instrument and sponge counts were correct.Dr.Stevick was present and scrubbed for the entire procedure.The patient awoke from anesthesia and went to recovery in stable condition.¿ implant: strattice 20 x 25 cm firm.Lot s11077-253.Ref: (b)(4).(b)(6) 2012: (b)(6).(b)(6).Discharge summary.Discharge diagnosis: ¿small bowel obstruction.¿brief history: "this is a 56-year-old male with onset of crampy abdominal pain and inability to have a bowel movement for one week.Complained of decreased po intake and vomited multiple times.Before presenting to the ec [emergency care], he began having chills, feeling sweaty and cold.The patient has a surgical history of an open aaa repair in 2007 and a ventral hernia repair with mesh in 2008, which was complicated by heavy bleeding postoperatively¿¿ hospital course: ¿the patient presented on (b)(6) 2012 with multiple incisional hernias and a small bowel obstruction per ct.The patient was taken to the operating room where extensive lysis of adhesions was performed and repair of the complex incisional hernias with mesh.On postop day 1, the foley catheter was discontinued.Internal medicine was consulted for management of uncontrolled hypertension.On (b)(6) 2012, postop day 4, the patient had positive flatus.The ng tube was clamped.The patient was given a dulcolax suppository.Later that day the patient began to have bowel movements.Reported improvement in pain.On (b)(6) 2012, postop day 5, ng tube was removed.The patient advanced to a clear liquid diet, which he tolerated well.The following day, (b)(6) 2012, the patient was advanced to a regular diet, which he is tolerating well.The operative wound is clean, dry and intact.The patient is ready to go home.¿ condition at discharge: ¿the patient is afebrile, tolerating a regular diet, ambulating and having normal bowel movements.The patient reports that pain is controlled.The wound is clean, dry and intact.¿ partial explant #2 preoperative complaints: (b)(6) 2013: (b)(6).(b)(6).Preoperative diagnosis: infected abdominal wall mesh.History of ventral hernia repair.History of abdominal aortic aneurysm repair.Partial explant #2 procedure: removal abdominal wall mesh.Vacuum-assisted negative pressure wound therapy closure.Partial explant #2 date: (b)(6) 2013 [hospitalization: (b)(6) 2013].(b)(6) 2013: (b)(6).(b)(6).Operative report.Postoperative diagnosis: infected abdominal wall mesh.History of ventral hernia repair.History of abdominal aortic aneurysm repair.Anesthesia: general.Specimens: culture from wound cavity.Procedure: ¿the patient was placed in the supine position.He had a distant history of a ventral hernia repair with mesh and had two draining sinuses at the inferior aspect of a large laparotomy wound.He has scars consistent with previous ventral laparotomy and retention sutures.Initially, a low or an [sic] incision was opened, some old scar was removed in the tunnel from the 2 sinus tracts joined, and continued towards the right upper quadrant.This was unroofed and there was a large piece of mesh, which was removed, and the wound was irrigated with bacitracin and made hemostatic.A large wound vac was the cut to size and placed in the cavity and a culture obtained from the cavity prior to the sponge being placed.The wound vac was attached and noted to function appropriately and he was aroused and taken to recovery for transfer to the floor and continued inpatient status on iv antibiotics with plans for delayed primary closure in a few days if the wound is healing well.¿ (b)(6) 2013: (b)(6).Pathology report.No pathology report provided.Explant (complete) preoperative complaints: (b)(6) 2013: (b)(6).(b)(6).Preoperative diagnosis: abdominal wound.Infected mesh following ventral hernia repair.Explant (complete) procedure: delayed primary closure.Explant (complete) date: (b)(6) 2013 [hospitalization: (b)(6) 2013].(b)(6) 2013: (b)(6).(b)(6).Operative report.Postoperative diagnosis: abdominal wound.Infected mesh following ventral hernia repair.Anesthesia: general.Specimens: none.Complications: none.Procedure: ¿the patient was placed in the supine position and wound vac was removed from recent surgery where he had an infected piece of mesh removed from an old ventral hernia repair.The wound was irrigated with antibiotic solution after a wet prep and drape.Exploration revealed just one tiny piece of old dualmesh and this was removed as well and then the wound was closed in layers with 0 vicryl, 3-0 vicryl, and staples.Dressing was applied and the patient aroused, taken to recovery for later transfer to the floor and routine postoperative care.¿ (b)(6) 2013: (b)(6).Pathology report.No pathology report provided.(b)(6) 2013: (b)(6).(b)(6).Discharge summary.Discharge diagnoses: infected abdominal wall mesh.History of ventral hernia repair.History of abdominal aortic aneurysm repair.Hospital course: ¿the patient is a 56-year-old very pleasant caucasian male who was admitted for removal of abdominal wall mesh on (b)(6) 2013.A vacuum-assisted negative pressure wound therapy closure device was applied immediately after surgery.The patient suffered no complications during the surgery and continued to do well post-operatively.On postoperative day #1, he was ambulatory and was complaining of very minimal pain.The wound vac drainage was minimal.Culture from the wound was significant for light growth enterobacter cloacae complex, moderate growth enterobacter.He was taken back to the or on operating room on thursday, (b)(6), and the wound was closed.Once again, the patient stated he had very minimal discomfort, did not require any oral or iv pain medications.He was ambulating well, tolerating a diet, his incision was clean, dry, and intact.He continued to do well, was ambulatory, hemodynamically stable and neurologically intact.Because of these findings, he was deemed suitable for discharge in (b)(6).¿ the investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.